Monte Minute‎ > ‎Monte Minute‎ > ‎

09/07/2011 - glucocorticoid-induced diabetic ketoacidosis and RA flare

posted Sep 28, 2011, 5:46 PM by Chief Resident   [ updated Sep 28, 2011, 5:49 PM by Purnema Madahar ]
Today just two quick look-ups prompted by morning report:

An elderly gentleman who was recently started on prednisone for ILD and who was shortly afterwards diagnosed with steroid-induced diabetes, presented in DKA. We wondered if steroids alone could cause ketoacidosis, analogous to 'ketosis-prone' diabetes. In our discussion, we correctly surmised that even small amounts of insulin should be sufficient to prevent lipolysis and subsequent ketogenesis. In the literature, one can find a handful of case reports (one is attached) of patients on high-dose steroids who present in DKA and whose diabetes resolved after discontinuation of the steroids. However, it seems quite rare, so it would be prudent to exclude other, more likely causes, such as LADA, before jumping on the zebra.

In an elderly lady with long-standing RA on multiple DMARDs who presented with bilateral hand swelling, our leading diagnosis was a  'flare' of her RA. The critics in the group wondered if RA indeed 'flares', which on further investigation is a very valid and contemporary question: the RA Flare Definition Working Group published its â conceptual reportâ last month!

Quote:

"The term 'flare in RA' is commonly used by both patients and clinicians to describe episodes of worsening signs and symptoms, often a temporary state, but sometimes indicating persistent deterioration from a previous state. While periodic fluctuations of disease activity are common in RA, these vary widely in their intensity, frequency, duration, and impact on the patient. There is no commonly accepted understanding of the constituents of a 'flare in RA'." 

In truly conceptual spirit, the working group does not give a clear definition of a flare but offers a multi-page framework. As Marcus Bachhuber put it: it might just be a matter of semantics.

Comments